PEF Peer Discussion Forum

This forum brings together our membership subscribers in these closed discussion forums for rapid peer-to-peer learning.

  • Xyrem and SSRI

  • Amelia Villagomez

    Member
    May 13, 2021 at 2:56 pm

    If a patient is being prescribed Xyrem (for severe narcolepsy), is it okay to give them sertraline and wellbutrin? I’m assuming the answer is yes, but lexicomp says “combo may incr. risk of profound CNS and resp. depression, etc…” She also has ADHD so I may need to prescribe a stimulant (after hopefully d/c’ing Wellbutrin) — any concerns with this combo?

    2 Answers

    Like

    Comment

  • Dr. Harvinder Singh

    Administrator
    May 13, 2021 at 7:10 pm

    Interesting question. I have not used Xyrem before but here are my thoughts:

    • Stimulants are also the treatment of choice of narcolepsy: so you can target both narcolepsy and ADHD by using a stimulant unless your patient has severe cataplexy (where xyrem is known to be a good choice).
    • The main side effect with Xyrem is excessive sedation & respiratory depression: but this side effect is mostly seen at higher doses or when combined with other sedating medications. Keep sertraline dosing for the late morning time or afternoon time to prevent any additive risk of sedation risk.
    • Seizure is mentioned as a risk with abuse of Xyrem or when used with other CNS depressants: this will be my other worry with using Wellbutrin and Xyrem together.
    • If this patient has a confirmed ADHD and narcolepsy diagnosis: switching Wellbutrin to stimulant will be my next choice before moving to Xyrem option.

    Keep us updated on your decision and response. This will be agood learning experience for everyone.

  • Amelia Villagomez

    Member
    May 13, 2021 at 7:51 pm

    Thank you! Xyrem is being prescribed by the sleep specialist so I don’t have much control over that, but will attempt to coordinate care. Thank you for these very helpful points.

Log in to reply.

Original Post
0 of 0 posts June 2018
Now